Another thin-film limit of micromagnetics

RV Kohn*, VV Slastikov

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)

72 Citations (Scopus)

Abstract

We consider the variational problem of micromagnetics for soft, relatively small thin films with no applied magnetic field. In terms of the film thickness t, the diameter l and the magnetic exchange length w, we study the asymptotic behavior in the small-aspect-ratio limit t/ l --> 0, when either ( a) w(2)/ l(2) >> ( t/ l)| log( t/ l)| or ( b) w(2)/ l(2) similar to ( t/ l)| log( t/ l)|. Our analysis builds on prior work by Gioia & James and Carbou. The limiting variational problem is much simpler than 3D micromagnetics; in particular it is two-dimensional and local, with no small parameters. The contribution of shape anisotropy reduces, in this limit, to a constant times the boundary integral of ( m center dot n)(2).

Original languageEnglish
Pages (from-to)227-245
Number of pages19
JournalArchive for Rational Mechanics and Analysis
Volume178
Issue number2
DOIs
Publication statusPublished - Nov 2005

Keywords

  • FERROMAGNETIC-FILMS

Cite this